Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS Midland/Odessa, TX

May 17, 2016Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2016, 3:28 PM CDT for Reagan County, Upton County, Texas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2016, 3:28 PM CDT (20:28 UTC)
Expired
May 17, 2016, 4:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:28 PM CDTHAIL 2.59 Ne Rankin, TXBROKEN WINDSHIELD ON CAR.
May 17, 3:38 PM CDTHAIL 1.757 N Rankin, TX
May 17, 3:52 PM CDTHAIL 1.259 Nnw Texon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:25 PM CDTSevere Thunderstorm WatchSPC13 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS54 KMAF 172028 RRA
SVRMAF
TXC383-461-172130-
/O.NEW.KMAF.SV.W.0055.160517T2028Z-160517T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT TUE MAY 17 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN UPTON COUNTY IN WESTERN TEXAS...
  SOUTHWESTERN REAGAN COUNTY IN WESTERN TEXAS...

* UNTIL 430 PM CDT

* AT 328 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANKIN...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RANKIN...BEST AND TEXON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3108 10168 3108 10171 3129 10208 3154 10202
      3135 10143
TIME...MOT...LOC 2028Z 288DEG 23KT 3130 10192 

HAIL...2.00IN
WIND...60MPH
 
$$

82
2 follow-up statements
405 
WWUS54 KMAF 172050
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT TUE MAY 17 2016

TXC383-461-172130-
/O.CON.KMAF.SV.W.0055.000000T0000Z-160517T2130Z/
UPTON TX-REAGAN TX-
350 PM CDT TUE MAY 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EAST CENTRAL UPTON AND SOUTHWESTERN REAGAN COUNTIES...

AT 348 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TEXON...OR 9
MILES EAST OF RANKIN...MOVING EAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL 7 MILES NORTH
         OF RANKIN. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEST AND TEXON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3108 10168 3108 10171 3121 10190 3150 10188
      3135 10143
TIME...MOT...LOC 2048Z 288DEG 23KT 3126 10178 

HAIL...1.75IN
WIND...60MPH
 
$$

82
162 
WWUS54 KMAF 172114
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT TUE MAY 17 2016

TXC461-172124-
/O.CAN.KMAF.SV.W.0055.000000T0000Z-160517T2130Z/
UPTON TX-
414 PM CDT TUE MAY 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UPTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN TEXAS.

LAT...LON 3108 10168 3108 10171 3117 10176 3144 10171
      3135 10143
TIME...MOT...LOC 2114Z 288DEG 23KT 3121 10160 

$$

TXC383-172130-
/O.CON.KMAF.SV.W.0055.000000T0000Z-160517T2130Z/
REAGAN TX-
414 PM CDT TUE MAY 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN REAGAN COUNTY...

AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEST...OR 8
MILES WEST OF BIG LAKE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEST AND TEXON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3108 10168 3108 10171 3117 10176 3144 10171
      3135 10143
TIME...MOT...LOC 2114Z 288DEG 23KT 3121 10160 

HAIL...1.25IN
WIND...60MPH
 
$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 33 minutes earlier.

Area forecast discussion, May 17, 2:55 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT TUE MAY 17 2016

.DISCUSSION...
Looks like unsettled weather is in the offing for west Texas and
southeast New Mexico through Thursday as an upper level low
pressure system slowly makes its way eastward from southern
California. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper level jet
and low is expected across the region. In addition low level
moisture will be plentiful and persistent from the Gulf of Mexico
due to a stalled 850 millibar low and stationary front along the
Big Bend through Thursday. Went with good chance to likely pops
for showers and thunderstorms Wednesday night across much of the
forecast area in this pattern. A few thunderstorms this evening
could be strong to severe especially across the eastern Permian
Basin and lower Trans Pecos region along and near a cold front
where shear and instability will be maximized. After this evening
the bigger concern appears to be the potential for locally heavy
rainfall across the Permian Basin Wednesday and Wednesday night
due to the slow movement of the system. Later shifts will need to
monitor this potential. Temperatures will be well below normal
through Thursday behind the front with significant clouds and
precipitation.

The upper low will exit the forecast area later Thursday and be
replaced by southwesterly flow aloft associated with the next
Pacific system for the weekend and into early next week. A dryline
is expected to form in this flow with thunderstorms possible ahead
of the dryline across portions of the Permian Basin each afternoon
and evening. Temperatures will warm to near normal values by
Friday through the rest of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  61  54  71 /  70  70  70  40
Carlsbad                       52  62  51  75 /  70  70  50  20
Dryden                         64  77  62  80 /  70  40  60  30
Fort Stockton                  57  69  55  76 /  70  60  70  20
Guadalupe Pass                 46  57  47  72 /  70  70  40  10
Hobbs                          47  56  49  71 /  70  70  60  20
Marfa                          52  69  50  75 /  60  60  60  20
Midland Intl Airport           53  61  54  74 /  70  70  70  30
Odessa                         52  62  53  74 /  70  70  70  30
Wink                           57  65  53  77 /  70  70  60  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning from 7 PM CDT /6 PM MDT/ this evening to 10 AM
     CDT /9 AM MDT/ Wednesday for Guadalupe Mountains.

&&

72/12
Hazardous weather outlook, May 17, 2:48 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT TUE MAY 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
248 PM CDT TUE MAY 17 2016 /148 PM MDT TUE MAY 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
PERMIAN BASIN...LOWER TRANS PECOS....AND BIG BEND AREA. STORMS MAY
BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WIND...AND LOCALLY HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT THROUGH LATE THIS EVENING.

THUNDERSTORM CHANCES WILL INCREASE AND EXPAND OVER MUCH OF THE
FORECAST AREA TONIGHT BEHIND A COLD FRONT. STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING HAIL...GUSTY WIND...AND BRIEF HEAVY
RAINFALL.

IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP
IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WARNING IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION
WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO
EAST ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED ACROSS THE EASTERN PERMIAN
BASIN...LOWER TRANS PECOS...AND BIG BEND AREA THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 17, 1:08 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT TUE MAY 17 2016

TXZ074-080-171900-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
108 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER...SOUTH CENTRAL
JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 200 PM CDT...

AT 107 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARFA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARFA...PAISANO PASS AND MARFA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3016 10413 3027 10425 3051 10391 3028 10372
TIME...MOT...LOC 1807Z 238DEG 24KT 3026 10409

84
Special weather statement, May 17, 1:56 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT TUE MAY 17 2016

TXZ061-068-069-171945-
ECTOR TX-CRANE TX-UPTON TX-
156 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRANE...NORTHWESTERN
UPTON AND SOUTHEASTERN ECTOR COUNTIES UNTIL 245 PM CDT...

AT 156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF CRANE COUNTY AIRPORT...OR 10 MILES NORTHWEST OF
CRANE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANT FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3142 10250 3156 10256 3170 10234 3152 10215
TIME...MOT...LOC 1856Z 236DEG 13KT 3152 10244

84
Special weather statement, May 17, 2:09 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT TUE MAY 17 2016

TXZ074-080-081-172000-
MARFA PLATEAU TX-BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
209 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 300 PM CDT...

AT 209 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PAISANO PASS...OR 9 MILES WEST OF ALPINE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT...PAISANO PASS AND ALTUDA.

LAT...LON 3016 10382 3038 10382 3052 10355 3024 10341
TIME...MOT...LOC 1909Z 251DEG 21KT 3031 10381

72
Special weather statement, May 17, 2:40 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT TUE MAY 17 2016

TXZ070-172045-
REAGAN TX-
240 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAGAN COUNTY UNTIL 345
PM CDT...

AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TEXON...OR 13 MILES WEST OF BIG LAKE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG LAKE...BEST...TEXON AND REAGAN COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN TEXAS.

LAT...LON 3108 10168 3109 10177 3129 10177 3144 10127
      3108 10127
TIME...MOT...LOC 1939Z 253DEG 24KT 3121 10169

84
Local storm report, May 17, 3:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             19 NW RANKIN            31.42N 102.17W
05/17/2016  E1.00 INCH       UPTON              TX   PUBLIC

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:08 PM CDTSpecial Weather StatementMAFJeff Davis52 min
May 17, 1:27 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 17, 1:56 PM CDTSpecial Weather StatementMAFCrane49 min
May 17, 2:09 PM CDTSpecial Weather StatementMAF51 min
May 17, 2:30 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton60 min
May 17, 2:40 PM CDTSpecial Weather StatementMAFReagan65 min
May 17, 2:52 PM CDTHigh Wind WarningMAF16 hr
May 17, 2:59 PM CDTTornado WarningMAFReagan, Upton31 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningMAFReagan62 min
May 17, 4:20 PM CDTFlash Flood WarningMAFReagan3 hr
May 17, 4:27 PM CDTSevere Thunderstorm WarningMAFReagan32 min
May 17, 4:40 PM CDTSpecial Weather StatementMAFCrane50 min
May 17, 4:45 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton60 min
May 17, 4:51 PM CDTTornado WarningMAFCrane, Pecos, Upton24 min
May 17, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.